Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
121 Doctors are Online

BP spikes, headache, dizziness, trouble breathing. Born with heart murmur. Had BPPV. Family history of heart problems

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1993
Answered : 2416 Questions
I have been having BP spikes daily for last month, this is the 3rd time its happened in 18months, but before it was only 4/5 days they would last, my Gp said that some people do not have to be very high to feel symptoms, where as some people have very high symptoms and feel no symptoms, my readings are around 138/87 to 158/102 very erratic ,i am normally 120/77, i have headaches dizziness head pressure and two occasions felt very sick to my stomach and ended up sitting on the ground/floor, once outside a shop and once in my sons kitchen, i felt heavy/dizzy /faint, as if i was being dragged to the floor, at the same time i believe i would have fainted if i had not sat down on the ground, most upsetting, on both these occasions i felt my heart thudding, never experienced this before in my life, i have had quite a few similar episodes,( with out the thudding in my chest ) but as i am in doors and feel it coming on i sit down for awhile. I have stayed in doors for most of the time with little activity as even washing kitchen floor or driving 2mins to the local shop has become very difficult, ( sitting in the car is ok , its when i am standing up and so forth is the problem), when i am up and about doing things in the house i find after 20mins 30mins to an hour maximum my BP is up with unpleasant symptoms and i have to sit awhile with feet up , i am not exactly tired just drained as if my battery is running on low. even my breathing at times seems a bit of an effort, please understand i dont have a problem with my breathing it just sometimes it feels like its tired, gosh that must sound funny ! Any way the whole picture has been gradually getting worse, and yesterday was one one of the two occasions i ended up sitting on the ground as i explained above , and in the evening my left foot was aching and felt tight and i then noticed it was quite puffy and kind of swollen.
I have never been on line before to ask a Doctor.
My name is XXXXXXX i am 60yrs old, and need to lose 25lbs or so, go to the pool for swim sometimes but have not been able to do that for awhile, any activity causes the Dizzyness and BP spikes, i am from England, i saw my Gp 2 weeks ago and i have been asked to keep a record of my BP, my blood tests were clear for Diabetes thyroid and so forth, but the Cholesterol came back at 6.2 and the LDL was 4, 6 months ago it was 6.5 and LDL 4.2, i stopped cows mild and included nuts in my daily diet which may have been the reason for the tiny drop in numbers.
18months ago i had BPPV and got it improved by 80% but a month or so ago i had a virus that was going around and the Bppv has flared-up , i was driven to the osteopath last week who did the manoeuvres and i had 50% improvement over the next two days, i need to go and have a couple more treatments but what with my symptoms and so forth the Osteopath wants me to get the BP under control first, if that is what it is.
Just one final note which i am sure has nothing to do with anything
i was born with a heart murmur, 6/7yrs ago whilst having a routine check up the specialist said he could hear it and all was fine, funny i had forgotten all about it until he mentioned it.
I did have a Bleth op last October and BP was up then 142/90,the nurse did query it but i had know symptoms, i had a routine ECG done a few weeks prior to the op as the hospital needs this for there notes as routine.
I think that's it , i do take a 20mg Pantoprazole as i had Gastritis a few years ago and a half of a 15mg Mirtazipine at night which i get a good nights sleep with, but am looking at coming of it in the spring as i have been on it for over 4 yrs, hopefully it will be quite easy if i go slowly as its such a low dose
My Gp two weeks ago was not 100% sure as she said its the " chicken and egg " hence the 2 week BP diary, was it a virus or the inner ear or is BP full stop or what ?, she is also talking about a tiny bit of statin medication, i would love to get it down naturally but as i am finding activity's difficult like long walks and more swimming its a catch 22 , and when i do more activity up goes the BP and or symptoms appear.
Thank you for reading this rather long query but i did not want to leave any thing out.
Kindest Regards XXXXXXX
Final note >
Genetically (although i was adopted) ,on the paternal side high cholesterol and heart conditions , but i understand they all died quite late on in years, on the Maternal side its Diabetes and arthritis/inflammation.
Posted Wed, 2 May 2012 in Hypertension and Heart Disease
Answered by Dr. Shainaz Arif Kaware 1 hour later

Thanks for your query.

You have posted detailed history and thanks for that.From the history I will try to answer as you have asked:-

-You had few episodes of dizziness;headache;fainting.-unexplained headache is a sign of increased BP but to label you as a hypertensive it is important to monitor your BP for 3-4 days morning and night and if all the readings are found high it can be said that you have high BP. Occasional increase in BP can be due to severe stress;heavy work also.So get your BP monitored.

-You have had suffered gastritis so you take Pantoprazole and I would suggest you to used it as a definite course prescribed by your doctor and then stop and do not use it randomly.

-The third and the most important point is that you are taking Mirzaptine which is a antidepressant.It has few side effects like dizziness, blurred vision, sedation,malaise;lassitude, increased appetite;weight gain;dry mouth;constipation;joint pain;muscle pain.

-Lastly the murmur you were born with as you said it is seen that in few people there is either soft systolic or diastolic murmur and if the person is asymptomatic then it is considered insignificant.

-For increased cholesterol you should control your diet and avoid fatty;fried food

-Do regular walking for 1 hour daily.

As there are few symptoms which are coincident with the adverse effect of mirtazapine you should consult your doctor who has prescribed it.

Hope I have answered your query. Please accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Follow-up: BP spikes, headache, dizziness, trouble breathing. Born with heart murmur. Had BPPV. Family history of heart problems 16 hours later
Thank you for your reply, very informative indeed.
Just to clarify , i have been taking pantoprazole for 5yrs and if i miss my morning 20 mg i get unpleasant acidity, my mother and daughter are the same so i guess it runs in the family, so i am happy to stay taking it.
As far as the Mirtazipine, yes i am aware of what you mentioned but i have been taking it for over 4 yrs and apart from a little grogginess when i first began taking it or if i dont sleep of the effects its been fine and very helfful. but am going to come of it soon anyway.
I have done BP readings am and pm they are high readings more so than not , ( so i would say out of 7 days readings 4 to 5days are up )as i said its more when i stand up, also walking more than a few minutes once again produces the symptoms, and when i check the numbers they are high again as i stated and im back to feet up, all this is what was making us think its " blood pressure " problems, because part from having a virus a few weeks ago and a bit of stress around xmas like many people, i do not work so in way i hope the GP will get to the botom of this.
Thank you once again for your prompt reply and advice. XXXXXXX
I have the DASH diet book and although i eat lets say 75% healthy i am going to increase it with the guidelines. Although my numbers are not mega high all i can say is when i feel the unpleasant symtoms and do a reading they are way above my normal.
Answered by Dr. Shainaz Arif Kaware 1 hour later
Thanks for writing back
Long term use of pantoprazole can increase the risk of osetoporosis, particularly in women your age ( which can lead to fractures) and also predispose you to blood pressure on most of the days indicates a need for intervention, particularly if this has been present over 3-6 months. I would suggest the following:
a.     Decrease your salt intake
b.     Consult your treating physician who can perform a detailed evaluation and start drug therapy if required.
I hope I have answered your query. I will be glad to answer any follow up questions
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor